A 38-year-old woman with insulin-dependent diabetes mellitus, hypertension, and end-stage renal disease developed digital ischemia, widespread cutaneous necrosis and eschar formation of both lower extremities, and extensive ulceration of the large intestine and cecum resulting in gastrointestinal hemorrhage. A mesenteric arteriogram revealed multiple stenotic areas and filling defects of the superior mesenteric artery and its tributaries, suggestive of vasculitis. A diagnosis of calciphylaxis was suspected, on antemortem skin biopsy, and was later confirmed by postmortem examination. This case further documents the relationship between calciphylaxis and significant visceral injury, and it represents, to our knowledge, the first case of calciphylaxis associated with massive gastrointestinal hemorrhage.
|Original language||English (US)|
|Number of pages||4|
|Journal||Archives of Pathology and Laboratory Medicine|
|Publication status||Published - Jul 1998|
ASJC Scopus subject areas
- Pathology and Forensic Medicine
- Medical Laboratory Technology